Alert archive / Ohio / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 129, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at Jul 29, 2002, 5:35 PM EDT for Hardin County, Ohio. It was in force for 55 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 29, 2002, 5:35 PM EDT (21:35 UTC)
- Expired
- Jul 29, 2002, 6:30 PM EDT
- In force
- 55 min
- Issued by
- NWS Wilmington, OH
- Area
- Whole counties
County Hardin County, OH
The radar
The Cincinnati radar (KILN), 139 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 29, 5:50 PM EDT | Thunderstorm Wind 51 E | Roundhead, OH | Several trees were blown down in the western part of the county. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 29, 4:30 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.6 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 747 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 879 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
967 WUUS51 KILN 292135 SVRILN OHC065-292230- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON OH 534 PM EDT MON JUL 29 2002 THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HARDIN COUNTY IN OHIO... * UNTIL 630 PM EDT... * AT 531 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 20 MILES SOUTHWEST OF ALGER...OR ABOUT OVER WAPAKONETA...MOVING EAST AT 45 MPH. * SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... ALGER... DUNKIRK... FOREST... KENTON... THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN... AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. $$ RYAN/LOTT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 3:12 PM EDT, 2 hours 23 minutes earlier.
Area forecast discussion, Jul 29, 3:12 PM EDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 312 PM EDT MON JUL 29 2002 TSTMS CONTINUE TO QUICKLY DVLP/BECOME SEVERE ACRS LOWER MI AND INDIANA ALONG PREFRNTL TROF ACRS WESTERN INDIANA. SVR TSTM WATCH BOXES JUST TICKLE THE NORTHERN AND WESTERN PORTIONS OF THE CWA...AND EXPECT TSTM WATCHES WILL BE ISSUED FURTHER EAST INTO OH LATER THIS AFTN. AS PREFRNTL TROF MOVES EAST INTO VERY UNSTABLE AIR (CAPES 2000-3000 J/KG) OVER OH VALLEY...WILL SEE TSTMS CONTINUE TO DVLP INTO THIS EVNG. 75+ DEWPT AIR JUST AHEAD OF TROF AND EXPECT AIR TO ADVECT INTO REGION THIS EVNG ALONG LO LVL JET...FUELING TSTMS. STRONG LO LVL CONVERGENCE COINCIDING WITH UPR DIV ACRS ENTIRE CWA INTO ERLY MRNG HRS. PRIMARY SVR THREAT WILL BE DMG WINDS WITH FAVORABLE LO/MID LVL WIND PROFILE. CONCERN FOR TORRENTIAL RAINS WITH HI PWATS OVER 2 INCHES...BUT PROGRESSIVE MOVMNT OF STORMS SHOULD LIMIT FLOODING PROBLEMS. ACTUAL FRONT BACK TO W OF CHICAGO CURRENTLY AND WILL NOT MOVE ACRS OH VALLEY UNTIL ERLY TUES MORNING. WILL CONTINUE LKLY POPS AND MENTION SVR WORDING OVER ENTIRE FCST AREA TONIGHT...ENDING PCPN IN W CNTRL AND DAY ZONES AFTER MIDNIGHT AND ACRS CMH AND CVG ZONES LATE. AM NOT GOING TO MENTION TIMING IN SE CWA AS EXPECT PCPN MAY LINGER INTO ERLY DAYLIGHT HRS TUESDAY. TOOK SPLIT BTWN FWC AND MAV NUMBERS FOR TONIGHT. DRIER AIR FILTERS INTO OH VALLEY BEHIND FRONT BUT NOT MUCH COOLER AS TEMPS ONLY DROPPING BACK INTO M80S/U80S. AGAIN TOOK SPLIT BTWN FWC AND MAV NUMBERS. ETA/AVN BOTH HINTING AT WEAK TROF DROPPING SOUTH ACRS EASTERN CWA LATE TUESDAY INTO TUES EVNG. SINCE MODELS SHOWING THIS FOR FIRST TIME...WILL PLACE SILENT 20 POPS IN AT CMH AND PMH FOR TUES NIGHT AND LET LATER SHIFTS MONITOR. LOOKS LIKE BREAK FROM 90 DEGREE AIR IS SHORTLIVED AS SOUTHWEST FLOW DVLPS AND UPR RIDGE BUILDS INTO OH VALLEY ON WED. STAYED CLOSE TO FWC/MAV NUMBERS IN LO 90S ON WED...AND EXPECT SIMILAR TEMPS ON THURS. 12Z AVN RUN MUCH FASTER IN BRINGING WEAK FRONT ACRS OH VALLEY THURS NIGHT. FOR NOW...WILL ADD CHC POPS THURS NIGHT AND CONTINUE THEM FRI. DRY AND WARM WEATHER EXPECTED FOR WEEKEND. .ILN...NONE. RYAN
The office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 5:08 PM EDT | Severe Thunderstorm Warning | ILN | Darke | 37 min |
| Jul 29, 5:09 PM EDT | Severe Thunderstorm Warning | ILN | Auglaize, Shelby | 51 min |
| Jul 29, 5:41 PM EDT | Severe Thunderstorm Warning | ILN | Miami, Preble | 49 min |
| Jul 29, 5:50 PM EDT | Severe Thunderstorm Warning | ILN | Champaign, Logan | 40 min |
| Jul 29, 5:55 PM EDT | Severe Thunderstorm Warning | ILN | Butler, Hamilton | 65 min |
| Jul 29, 6:02 PM EDT | Severe Thunderstorm Warning | ILN | Montgomery | 43 min |
| Jul 29, 6:23 PM EDT | Severe Thunderstorm Warning | ILN | Warren | 52 min |
| Jul 29, 6:27 PM EDT | Severe Thunderstorm Warning | ILN | Union | 48 min |
| Jul 29, 6:37 PM EDT | Severe Thunderstorm Warning | ILN | Clark, Greene | 53 min |
| Jul 29, 6:44 PM EDT | Severe Thunderstorm Warning | ILN | Delaware | 61 min |
| Jul 29, 6:49 PM EDT | Severe Thunderstorm Warning | ILN | Clinton | 41 min |
| Jul 29, 6:55 PM EDT | Severe Thunderstorm Warning | ILN | Clermont | 50 min |
| Jul 29, 7:11 PM EDT | Severe Thunderstorm Warning | ILN | Fayette, Madison | 64 min |
| Jul 29, 7:17 PM EDT | Severe Thunderstorm Warning | ILN | Brown, Highland | 73 min |
| Jul 29, 7:40 PM EDT | Severe Thunderstorm Warning | ILN | Licking | 65 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.